You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View
Latest Diabetes Articles
Popular Diabetes Articles
Highly Recommended Diabetes Articles
Send a link to this page to your friends and colleagues.
We have published many pieces on accidental insulin overdose on www.diabeteshealth.com. The author of the following letter refers to an article in which Lisa Robertson described what happened when she inadvertently took 45 units of fast-acting Novolog. We are thrilled that Steve Hoglund lived to tell his tale and delighted that we were able to assist in any way. As always, we recommend calling for help as soon as possible when you have an emergency. Lastly, check out the Insucozi product mentioned below for a solution to the challenging problem of keeping track of your insulins.
A few weeks ago, I was reading in bed at around one o’clock in the morning. I got up to administer my twice-daily Lantus dose and a small amount of Humalog to "cover" the carbs I'd consumed about an hour earlier.
Zowie! All of a sudden I realized that I might have injected 64 units of Humalog—I wasn’t really sure. I live alone, and there was no one to witness my carelessness.
The first thing I thought to do was go to my computer and Google "insulin overdose." Within seconds, I was reading an article in Diabetes Health about the woman who had done exactly what I feared I had done. She wrote about how her husband immediately made her consume lots of orange juice.
Reading on, I gained the confidence that I could solve the problem myself—or at least try to, before speeding to a hospital emergency room. I was especially reassured that when the woman in the article spoke with emergency personnel who responded to her husband’s 911 call, they told her that she did not need immediate medical attention due to the OJ she had consumed.
I prepared a couple gallons of orange juice (alas, I only stock sugar-free), to which I added refined sugar that, by luck, was in the cupboard. Then I did nothing for five minutes to see whether a blood test would show rising blood sugar levels.
The first test did, so I knew I had to consume a lot of OJ fast! I had no idea how much was enough, and I didn't want to go too far in the other direction. I continued to monitor my blood sugar levels every five minutes or so for the next hour, and I drank more sugared, sugar-free OJ until I was satisfied that things were coming back under control. At no time during that period did the readings go higher than 190 or lower than 65.
These are my afterthoughts…
Editor’s note: Here’s a nifty solution for preventing insulin switch-ups. It’s an insulin vial cover made in three different shapes so that you can tell the vials apart at a glance. There is Round for Fast-Acting, Hexagon for Slow-Acting, and Square for special LANTUS bottle. The covers also help protect the vials if they are accidentally dropped.
Dan LaFaver invented the vial covers after his young daughter was accidentally given the wrong insulin. Now he’s on a mission to help every person who takes insulin, their parents, and their caregivers.
Right now, the insulin covers are a clear color (the fast-acting is also available in red). Dan would appreciate hearing from the diabetes community about whether the covers should be separate colors and if so, which colors.
Dan is also looking for distributors for this great product.
Jun 26, 2008
Diabetes Health is the essential resource for people living with diabetes- both newly diagnosed and experienced as well as the professionals who care for them. We provide balanced expert news and information on living healthfully with diabetes. Each issue includes cutting-edge editorial coverage of new products, research, treatment options, and meaningful lifestyle issues.